Pennsylvania, 2021Tornado in Pennsylvania, August 18, 2021
August 18, 2021 · NWS CTP · 1 event in 1 county or zone
An EF-0 tornado touched down near Winterstown during the evening of August 18, 2021. 7 miles, and a maximum path width of 125 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF-0 tornado touched down near Winterstown during the evening of August 18, 2021. The tornado had estimated peak winds near 85 mph, a path length of around 0.7 miles, and a maximum path width of 125 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 7:11 PM EST, 24 minutes earlier.
Area forecast discussion, Aug 18, 7:11 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
811 PM EDT Wed Aug 18 2021
.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Central Pennsylvania this afternoon bringing a threat of heavy
rain, flooding, and a few weak/brief tornadoes. A cut off upper
low will then drift southeast across the region late this week
with unsettled conditions through the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated/weak tornado potential continues in central PA over
the eastern sector of post tropical Fred. Tornado Watch #447
remains in effect until 8PM EDT. Convection developing within
the convergence bands will move north and interact with the warm
front where low-level hodograph size should be maximized
(250-350 m2/s2 SRH) during afternoon peak heating.
Flash flooding threat also ongoing with two areas of focus: 1)
along and just north of the path of Fred and 2) with training
bands east of the track that contain deeper convective elements
and high rain rates. KAOO picked up just over 2" of rain in
about 40 minutes between 12-1PM with at 6hr total of 2.85"
ending 18Z. Flash flood watch remains in effect through late
tonight.
Hires ensembles show the rain exiting the area around midnight
with leftover/lingering showers on the backside into early
Thursday morning. Muggy tonight with minT 65-75F or +10-15F
above climo.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Some isolated to scattered diurnal convection is possible on
Thursday behind the remnant low from post-tropical Fred. It will
be warmer with highs in the 75-85F range. Trailing shortwave
wraps into developing closed low over CPA Thursday night into
early Friday with max POPs over south-central PA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening. Moist southerly flow may result in a better chance of
showers and thunderstorms over east central PA on Saturday,
especially in the afternoon.
Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Steady rain associated with Fred moving into the eastern half of
the forecast area. A few severe thunderstorms are still possible
near KLNS through the evening. Elsewhere, low cloud and light
rain will persist.
The showers will gradually dissipate from southwest to
northeast tonight, as the remnants of Fred pull to the northeast
of the area. Winds will turn northwesterly behind the departing
low. This upsloping flow will bring the western highlands (JST
and BFD) down to solidly IFR cigs, with generally MVFR cigs
elsewhere.
Conditions should improve to VFR Thursday morning across the
Lower Susq Valley airfields (MDT and LNS), while low cigs will
be slower to improve farther north and west. Scattered showers
and possibly a stray storm will redevelop across the area by
afternoon, and could cause brief restrictions.
Outlook...
Fri-Mon...Restrictions possible in scattered afternoon showers
and isolated t-storms.
&&
.HYDROLOGY...
Current rainfall forecast of 1-3 inches with higher localized
amounts (5-6") brings several river points into action/caution
stage or near flood stage. This includes some on the mainstem
Susquehanna River. No river flooding is forecast at this time,
however smaller streams and creeks will remain most vulnerable
given potential for training bands of localized heavy to
excessive rainfall.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Thursday for PAZ006-012-018-
019-026>028-036-037-041-042-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego/Travis
AVIATION...Evanego/Tyburski
HYDROLOGY...Ross
Hazardous weather outlook, Aug 18, 7:13 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
813 PM EDT Wed Aug 18 2021
PAZ006-012-018-019-026>028-036-037-041-042-045-046-049-050-056-063-
064-200015-
Potter-Northern Clinton-Northern Centre-Southern Centre-Huntingdon-
Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland-
Adams-
813 PM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-011-017-024-025-033>035-200015-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
Fulton-
813 PM EDT Wed Aug 18 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ051>053-057>059-065-066-200015-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
813 PM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
BG
In the hours before
Special weather statement, Aug 18, 5:56 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
656 PM EDT Wed Aug 18 2021
PAZ058-182315-
Schuylkill PA-
656 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northeastern
Schuylkill County through 715 PM EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tuscarora, moving north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pottsville, Tamaqua, Shenandoah, Mahanoy City, St. Clair, Mcadoo,
Port Carbon, Hometown, Tuscarora, New Philadelphia, Oneida, Grier
City-Park Crest, Delano, Nuremburg, Sheppton, Brandonville,
McKeansburg, Coaldale, Locust Lake State Park and New Boston-Morea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM EDT for central
Pennsylvania.
&&
LAT...LON 4065 7598 4070 7622 4094 7618 4090 7604
4091 7600 4084 7591
TIME...MOT...LOC 2256Z 191DEG 42KT 4076 7608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Aug 18, 6:01 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
701 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 1 NNE MOUNT HOLLY SPRIN 40.12N 77.18W
08/18/2021 CUMBERLAND PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Local storm report, Aug 18, 6:07 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 3 W CASHTOWN 39.88N 77.39W
08/18/2021 ADAMS PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Local storm report, Aug 18, 6:23 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 4 WSW KRATZERVILLE 40.82N 76.98W
08/18/2021 SNYDER PA EMERGENCY MNGR
ROOF PARTIALLY REMOVED ON A HOME AND A
GARAGE IN MIDDLECREEK TWP. TREE LIMBS
SNAPPED.
&&
MRCLocal storm report, Aug 18, 6:40 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 E HALIFAX 40.46N 76.86W
08/18/2021 DAUPHIN PA EMERGENCY MNGR
MULTIPLE TREES DOWN. FUNNEL CLOUD REPORTED.
&&
MRCLocal storm report, Aug 18, 7:16 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 1 SSE PENNVILLE 39.78N 76.98W
08/18/2021 YORK PA 911 CALL CENTER
TREES DOWN ON WIRES IN SOUTH HANOVER.
&&Tornado, York
- When
- August 18, 7:35 PM EST to 7:37 PM EST
- Where
- York County, 1.7 mi SSW of Adamsville to 1.18 mi S of Adamsville
- Rating
- EF0
- Path length
- 0.68 mi
- Path width
- 125 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.856, -76.627
An EF-0 tornado touched down near Winterstown during the evening of August 18, 2021. The tornado had estimated peak winds near 85 mph, a path length of around 0.7 miles, and a maximum path width of 125 yards. The tornado touched down south of List Road and tracked northeastward across Main Street before lifting just south of Pleasant View Road in North Hopewell Township/Winterstown Borough. Damage consisted of one to two dozen snapped/uprooted trees (mostly softwood pines) with some tops sheared off. Some of the tree tops were lofted 25 to 45 yards. Two homes along the path received minor damage to siding, and a wooden swing set was damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976673.